Wyoming, 2008

Damaging Wind in Wyoming, June 24, 2008

June 24, 2008 · NWS RIW · 1 event in 1 county or zone

High-based thunderstorms produced gusty outflow wind in the lee of the Wind River Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High-based thunderstorms produced gusty outflow wind in the lee of the Wind River Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 2:39 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 24, 2:39 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT TUE JUN 24 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHWESTERN WYOMING
ALONG A COLD FRONT THIS AFTERNOON. STORMS ARE CURRENTLY IMPACTING
SWEETWATER AND SUBLETTE COUNTIES. STRONG WINDS ARE THE MAIN THREAT
WITH THESE STORMS TODAY...WITH GUSTS TO 35 MPH WITH CURRENT STORM
ACTIVITY. SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE INTO THE
EVENING HOURS TONIGHT...TAPERING OFF BY MIDNIGHT.

H7 TEMPERATURES CONTINUE TO WARM WEDNESDAY...WITH VALUES BETWEEN
12 AND 16 DEGREES CELSIUS FOUND ACROSS THE CWA. THIS TRANSLATES TO
HIGH TEMPERATURES IN THE UPPER 80S TO LOW 90S ACROSS MUCH OF THE
EASTERN BASINS. A WEAK SURFACE LOW PRESSURE WILL MOVE INTO
NORTHERN WYOMING BY WEDNESDAY AFTERNOON...PROVIDING SUFFICIENT
MOISTURE FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY. SHOWERS
AND THUNDERSTORMS SHOULD BE A BIT MORE WIDESPREAD TOMORROW...AND
MODELS CONTINUE TO INDICATE A FAIRLY UNSTABLE ENVIRONMENT WITH
LI/S RANGING FROM -3 TO -5 JOHNSON COUNTY AND THE BIG HORN BASIN.
CAPES ARE FORECASTED TO BE ABOVE 1000 J/KG ACROSS THE SAME
LOCATIONS..AND INTO NATRONA COUNTY... WITH INCREASED LAPSE RATES.
SOME STORMS ACROSS THESE LOCATIONS COULD REACH SEVERE STATUS
DURING THE EARLY AND MID AFTERNOON HOURS ON TUESDAY...WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE. FOR NOW...GOING FORECAST MAKES
MENTION OF ONLY SMALL HAIL AND GUSTY WINDS TO ALLOW THE
ENVIRONMENT TO CONTINUE TO DEVELOP DURING THE MORNING AND
AFTERNOON HOURS. STORMS SHOULD AGAIN TAPER DOWN AGAIN AFTER SUNSET
TOMORROW AFTERNOON.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON
THURSDAY...COOLING TEMPERATURES A FEW DEGREES...AND PROVIDING
ADDITIONAL INSTABILITY ACROSS THE FORECAST AREA. HOWEVER...STORMS
ARE EXPECTED TO BE ISOLATED WITH THIS SYSTEM AND MAINLY ACROSS
JOHNSON COUNTY AND THE WESTERN MOUNTAINS. THE PASSAGE OF THIS COLD
FRONT MAKES WAY FOR THE ADVANCEMENT OF A HIGH PRESSURE RIDGE
THURSDAY NIGHT AND FRIDAY. CONDITIONS ARE EXPECTED TO DRY OUT
FRIDAY MORNING...WITH GENERALLY DRY CONDITIONS EXPECTED ON FRIDAY.
THE EXCEPTION MAY BE A FEW LINGERING STORMS OVER THE BIG HORN
MOUNTAINS...BUT THIS SHOULD BE VERY LIMITED IN DEVELOPMENT.
TEMPERATURES WILL REMAIN COOLER ON FRIDAY...WITH VALUES IN THE LOW
80S ACROSS THE MAJORITY OF THE BASINS IN RESPONSE TO THURSDAY/S
COLD FRONT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MEDIUM RANGE MODELS CONTINUE TO HAVE TIMING ISSUES ON THE
SHORTWAVE TROUGH/CLOSED LOW MOVING ACROSS SOUTHERN CANADA AND
NORTHERN PLAINS ON FRIDAY. THE 00Z ECMWF REMAINS THE MOST
CONSISTENT FROM RUN TO RUN WITH THE CLOSED LOW NEAR
MANITOBA/SASKATCHEWAN/NORTH DAKOTA BORDER AT 12Z FRIDAY...WHILE THE
00Z NAM AND GFS PUT THE SYSTEM ACROSS CENTRAL MONTANA. THE NAM AND
GFS WOULD STILL GIVE A CHANCE FOR CONVECTION FRIDAY
MORNING...MAINLY ACROSS THE NORTHEAST PART OF THE FORECAST
AREA...BEFORE SUBSIDENCE BEHIND THE SYSTEM...AND STABLE AIR
IN THE WAKE OF A COLD FRONT THURSDAY NIGHT/FRIDAY MORNING WOULD GREATLY
LIMIT PRECIPITATION CHANCES AFTER FRIDAY MORNING. THE ECMWF DOES
NOT BRING AS MUCH COLD AIR DOWN INTO THE AREA AS THE GFS AND
NAM...AS IT IS FARTHER NORTHEAST WITH THE SHORTWAVE TROUGH. HAVE
LOWERED MAX TEMPERATURES...ESPECIALLY EAST OF THE DIVIDE...BUT NOT
AS MUCH AS THE MEX GUIDANCE WOULD SUGGEST...TO BLEND WITH THE
WARMER ECMWF SOLUTION...AND THE GFS ENSEMBLE MEMBERS THAT ARE NOT
AS AMPLIFIED AND DO NOT BRING AS MUCH COOL AIR INTO THE AREA.

AN UPPER LEVEL RIDGE WILL DOMINATE THE ROCKIES FROM SATURDAY
THROUGH NEXT TUESDAY. THIS WILL RESULT IN A WARMING TREND...WITH
ABOVE AVERAGE TEMPERATURES EXPECTED SUNDAY THROUGH TUESDAY...WITH
UPPER 80S/LOWER 90S EXPECTED IN MOST LOWER ELEVATIONS EAST OF THE
DIVIDE...AND 80S WEST OF THE DIVIDE. SATURDAY AND SUNDAY APPEAR TO
BE MAINLY DRY...AS MEAN RH IS EXPECTED TO BE LESS THAN 35 PERCENT
ACROSS THE FORECAST AREA. BY MONDAY AND TUESDAY...WEAK
DISTURBANCES ROTATING AROUND THE HIGH AND SLIGHTLY HIGHER RELATIVE
HUMIDITY...SHOULD RESULT IN ISOLATED AFTERNOON AND EVENING
CONVECTION...ESPECIALLY ACROSS THE NORTH AND EAST.

&&

.AVIATION...
A TYPICAL SUMMER PATTERN CAN BE EXPECTED OVER THE ROCKIES INTO
THURSDAY. WIDELY SCATTERED TO SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE FORECAST. THESE THUNDERSTORMS MAY CONTAIN VERY
GUSTY WINDS AND SMALL HAIL...ESPECIALLY LATER ON WEDNESDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL OVER THE AREA WITH WEST TO
SOUTHWEST SURFACE WINDS.

&&

.FIRE WEATHER...
LINGERING SHOWERS AND THUNDERSTORMS THIS EVENING ARE EXPECTED TO
TAPER OFF LATE THIS EVENING...WITH GENERALLY DRY CONDITIONS
OVERNIGHT. ANOTHER DAY OF WARM TEMPERATURES AND LOWERING
HUMIDITIES WILL BE FOUND ACROSS CENTRAL AND WESTERN WYOMING
TOMORROW. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO
BE PRESENT...ESPECIALLY ACROSS THE BIG HORN BASIN...JOHNSON
COUNTY...AND NATRONA COUNTY WHERE THUNDERSTORMS COULD BECOME
STRONG WITH STRONG WINDS AND LARGE HAIL. THE ENVIRONMENT IS
EXPECTED TO STABILIZE AGAIN IN THE LATE EVENING. A COLD FRONT WILL
MOVE THROUGH THE AREA THURSDAY LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS...WHICH WILL CAUSE PERIODS OF GUSTY WINDS...AND
COOLER TEMPERATURES TO BE FOUND AFTER PASSAGE. ADDITIONAL SHOWERS
AND THUNDERSTORMS EXPECTED ACROSS EASTERN WYOMING WITH THIS
FRONTAL MOVEMENT. COOLER TEMPERATURES AND ELEVATED HUMIDITIES WILL
CONTINUE ACROSS THE FORECAST AREA ON FRIDAY AFTERNOON...WITH WINDS
WEAKENING AS A RIDGE OF HIGH PRESSURE MOVES INTO THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...KPL
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jun 24, 10:45 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1145 AM MDT TUE JUN 24 2008

WYZ001>020-022>030-251100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1145 AM MDT TUE JUN 24 2008

...FLOOD WARNING IN EFFECT FOR LOCATIONS ALONG THE NORTH FORK
SHOSHONE RIVER IN PARK COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE
THIS AFTERNOON AND EVENING ACROSS JOHNSON COUNTY.  THESE STORMS
WILL BE CAPABLE OF PRODUCING HAIL AND DAMAGING WIND GUSTS OVER 60
MPH. ISOLATED HIGH-BASED THUNDERSTORMS OVER WESTERN AND CENTRAL
WYOMING WILL BE WEAKER BUT CAPABLE OF PRODUCING STRONG WIND GUSTS
NEAR 40 MPH ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING. PEOPLE
PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING SHOULD BE
PREPARED TO SEEK NEARBY SHELTER AS THESE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE ACROSS MAINLY NORTH AND EAST-CENTRAL WYOMING WEDNESDAY
THROUGH THURSDAY EVENING.  ISOLATED SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WIND WILL BE POSSIBLE...MAINLY OVER JOHNSON COUNTY
AND NATRONA COUNTIES LATE DAY WEDNESDAY CONTINUING INTO THURSDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES...ALONG WITH ANY
WINDS OF 40 MPH OR GREATER THIS AFTERNOON AND EVENING.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 24, 2:52 PM MST to 2:57 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

Thunderstorm outflow wind produced gusts to 66 and 67 mph over a five minute period at the Hunt Field ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97322.